Wildfire, Corson
- When
- March 13, 2:15 PM CST to 7:48 PM CST
- Where
- Corson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A mild, dry day and continued drought conditions set the stage for fire weather concerns. A grassfire developed in the early afternoon 10 miles northwest of Mobridge and would burn 350 acres of grassland, and damage 2 structures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A mild, dry day and continued drought conditions set the stage for fire weather concerns. A grassfire developed in the early afternoon 10 miles northwest of Mobridge and would burn 350 acres of grassland, and damage 2 structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 13, 11:42 AM CST, 2 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 PM CDT Thu Mar 13 2025
.KEY MESSAGES...
- Increasing south to southwest winds, with gusts of 20 to 30 mph,
relative humidity dropping at or below 25%, and ongoing dry fuels
leads to very high fire danger. A Red Flag Warning remains in effect
for south central SD with portions of northeastern SD added into the
warning.
- Potential for record high temperatures over portions of
northeastern SD this afternoon.
- A storm system Friday through Saturday will bring rain, a
rain/snow/light freezing rain mix, before turning over to all snow.
Northerly winds will cause blowing and drifting snow, primarily
along and east of the James River valley by Saturday morning.
&&
.UPDATE...
Issued at 1238 PM CDT Thu Mar 13 2025
The aviation discussion has been updated below for the 18Z TAFS.
UPDATE Issued at 1040 AM CDT Thu Mar 13 2025
The forecast for the remainder of today remains on track at this
time, so no significant changes are expected. The main concern
today is the very high Grassland Fire Danger that will exist
across most of the forecast area. The Red Flag Warning posted
basically along and south of US Hwy 14/Hwy 212 corridor remains
in effect from early this afternoon through early this evening. We
will continue to monitor this situation and make any needed
adjustments accordingly.
UPDATE Issued at 618 AM CDT Thu Mar 13 2025
See below for an aviation forecast discussion for the 12Z TAFs.
&&
.SHORT TERM /TODAY THROUGH FRIDAY AFTERNOON/...
Issued at 420 AM CDT Thu Mar 13 2025
Main concern in the short term is the warm and dry conditions today,
leading to elevated fire danger, especially over south central SD,
and portions of northeastern SD this afternoon. West turning
southwest flow aloft today as the negative tilted ridge will be over
the central and northern CONUS, continuing its path east tonight. As
the ridge shifts east, the large and deep trough moves in/will be
over the western CONUS as we then see split flow, with the deeper
southern wave and low over the central Plains by Friday afternoon
and the weaker northern shortwave over the northern Rockies. At the
surface, a stationary front will be draped northwest to southeast
over SD as the low pressure system, associated with the northern
wave, starts to organize over the Pacific Northwest and Northern
Rockies this morning. By this evening, the low will be centered over
~east central Montana as a warm/stationary front drapes across ND.
By Friday morning through the day, this low will track east, then
southeast over SD. At the same time, the southern's wave Colorado
low track northeast.
Pressure gradients will steepen up a bit as the low organizes and
moves closer to the area. WAA winds out of the south/southeast this
morning will shift out of the south/southwest by midday, with gusts
of 20-30 mph. With this warm air mass overhead, NAEFS mean temps
indicate 500-850mb temps will be between 1-2 standard deviations
above normal this afternoon! 925 temps by peak heating will be an
impressive +17 to +22C, warmest over south central SD. With daytime
heating and mixing, I kept temps above guidance with highs
forecasted in the upper 60s to the upper 70s, with possibly portions
of south central SD reaching 80! This is about 25-35 degrees above
average with EC EFI values of 0.6 to 0.9 over the CWA. Records highs
are possible at KABR, KATY, and K8D3. Only snafu is if thicker mid
to high clouds impact some of this heating. Relative humidity will
tank this afternoon as dry air continues overhead with min RH at or
below 25% west of the James River and 25-30% east of here.
Especially over south central SD, RH will dip to 20% or below. Due
to the marginal wind gusts, low RH here, and ongoing dry fuels, A
Red Flag Warning remains in effect here for this afternoon and
evening. I went ahead and expanded the RFW to cover Spink through
Deuel as RH (25% and below) and wind gusts will hit the lower end of
the RFW for a few hours, and wanted to err on the side of caution
since it is so dry out. The RFW goes until 01Z Saturday, however,
winds will be dying down and could cancel early if needed. With
collab with MPX I did issue a SPS for Roberts/Grant and western
MN counties.
Cooler temperatures expected for Friday as clouds (low stratus) will
be over the area. Return flow/WAA will continue over the eastern
CWA, ahead of the system, with highs in the mid to upper 60s/lower
70s here (could be cooler due to clouds). Winds will be turning
northwest/CAA over the western CWA by the noon time hour, on the
backside of the system, with highs in the 50s to lower 60s. Latest
HREF and Cams indicate rain moving in over the western CWA, but
really not until midday earliest (HiRes models) to late afternoon
(Rap/HRRR). Winds will begin to increase Friday afternoon around and
west of the Missouri River, with the CAA and pressure strong rises
behind the system, I did blend NBM/NBM90 for 18Z Friday through 00Z
Saturday for this area (gusts 35-45 mph).
&&
.LONG TERM /FRIDAY EVENING THROUGH WEDNESDAY/...
Issued at 420 AM CDT Thu Mar 13 2025
Compared to 24 hours ago, the only notable new wrinkles are an
uptick in wind potential on the back-side of the inverted surface
trof moving through the region Friday night, eventually becoming
absorbed as part of the surface low lifting north-northeast toward
the region heading into Saturday. Also, wanting to start
scrutinizing a little bit over the potential for being dry-slotted
on Saturday where some of the potentially heaviest precipitation
is supposed to be.
When the period opens, strong north-northwest winds are
developing/moving through the CWA. There are some indications of the
potential for seeing 30 to 40 mph sustained winds, and perhaps a few
spots brushing up against high wind warning gusts (58-60mph).
Confidence not high enough this morning to issue a High Wind Watch.
But something to be considered moving forward.
It still appears as though p-type Friday evening/night is starting
off as rain. Across central/north central South Dakota, between 00Z
and 06Z, that p-type should be changing to snow, but not snowing for
very long there. Latest snow totals are generally down under an inch
(under half-an-inch for some areas) west of the James River valley.
Between 06Z and 12Z Saturday, the p-type in Brown/Spink counties
eastward to the eastern CWA border is undergoing the phase-change to
snow. And this is, currently, the 6-hour period with the highest
amount of qpf (~0.25-0.50in). Some of that is being applied to rain
accumulation, while some of it eventually is getting applied to snow
accumulation. But, again, as stated previously, this is also where
some of the lowest SLR's reside (less than 5:1??), so not a ton of
snow accumulation potential with that. Beyond 12Z Saturday, provided
the easternmost forecast zones aren't being dry-slotted, p-type is
all snow and there is (with increasing SLR's) potentially 1-4inch
snow accumulation there between 12Z and 18Z Saturday before the
deformation zone begins to depart/diminish off to the northeast.
Still a lot of north wind to contend with across these eastern
forecast zones between 06Z Saturday and 00Z Sunday (and even into
the Saturday night period. No winter storm headlines yet. Still too
many potential gotchya's with this system to be trying to determine
placement/timing just now. That being said, currently that timeframe
from 06Z Saturday through ~21Z Saturday looks like the timeframe
where the majority of inclement/hazardous weather could be
happening; that and some potentially strong winds working into the
CWA from the west early on when there is little to no precipitation
(other than rain) expected to be happening.
Looking beyond this system, there is still a path moving forward
where another upper level longwave trof works across the nation's
mid-section in the Tuesday/Tuesday night timeframe, bringing the
next potential round of precipitation. System timing/track is still
not ideal at this time.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1238 PM CDT Thu Mar 13 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will continue to prevail at all 4 terminals through
this forecast period. Gusty south to southwest winds will diminish
early this evening. A low level jet develops overnight across
eastern South Dakota leading to the potential for LLWS at
KABR/KATY early Friday morning. Winds remain southerly in the east
late in the period while they turn northwesterly at KPIR/KMBG by
18Z Friday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
SDZ018>020-022-023-033>037-045-048-051.
MN...None.
&&
UPDATE...Vipond
SHORT TERM...MMM
LONG TERM...Dorn
AVIATION...VipondHazardous Weather Outlook National Weather Service Aberdeen SD 357 AM CDT Thu Mar 13 2025 MNZ039-046-SDZ003>011-015>017-021-140900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Grant- 357 AM CDT Thu Mar 13 2025 /257 AM MDT Thu Mar 13 2025/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. South to southwest winds with gusts of 15 to 25 mph, afternoon relative humidity dropping between 20 to 30 percent, along with ongoing dry fuels lead to the Grassland Fire Danger Index in the high to very high category this afternoon and evening. Any fires that ignite may spread rapidly and become difficult to control or suppress. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system Friday through Saturday will bring rain and rain/snow/light freezing rain mix, before turning over to all snow. Northerly winds will cause blowing and drifting snow, primarily along and east of the James River valley by Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ018>020-022-023-033>037-045-048-051-140900- Spink-Clark-Codington-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 357 AM CDT Thu Mar 13 2025 /257 AM MDT Thu Mar 13 2025/ This Hazardous Weather Outlook is for central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. South to southwest winds with gusts of 20 to 30 mph, afternoon relative humidity dropping at or below 20%, along with ongoing dry fuels results in a Red Flag Warning valid for this afternoon through this evening. Any fires that ignite will spread rapidly and become difficult to control or suppress. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system Friday through Saturday will bring rain, rain/snow/light freezing rain mix, before turning over to all snow. Northerly winds will cause blowing and drifting snow, primarily along and east of the James River valley by Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1241439.